Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 17, 2015, 8:24 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2015, 8:24 PM HST (06:24 UTC)
- Expired
- Aug 17, 2015, 11:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 9:20 PM HST | FLASH FLOOD | Waikane, HI | EMERGENCY MANAGEMENT AND LAW ENFORCEMENT REPORTED 8 TO 12 INCHES OF WATER COVERING KAMEHAMEHA HIGHWAY BY WAIKANE VALLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
059
WGHW50 PHFO 180624
FFWHFO
HIC003-180915-
/O.NEW.PHFO.FF.W.0007.150818T0624Z-150818T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
824 PM HST MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 1115 PM HST
* AT 818 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE AND
WAIAHOLE...WITH RADAR RAINFALL ESTIMATES OF 4 INCHES PER HOUR. THE
AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...KAAAWA AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15801 2164 15790 2153 15782 2143 15779
2140 15788
$$
REYNES2 follow-up statements
104
WGHW70 PHFO 180811
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1011 PM HST MON AUG 17 2015
HIC003-180915-
/O.CON.PHFO.FF.W.0007.000000T0000Z-150818T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1011 PM HST MON AUG 17 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1115 PM HST...
AT 920 PM HST EMERGENCY MANAGEMENT AND LAW ENFORCEMENT REPORTED 8 TO
12 INCHES OF WATER COVERING KAMEHAMEHA HIGHWAY BY WAIKANE VALLEY
ROAD. ADDITIONAL HEAVY RAIN IS STILL FALLING OVER THE KOOLAU
MOUNTAINS NEAR WAIKANE AND WAIAHOLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIAHOLE...WAIKANE...PUNALUU...KAAAWA AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15801 2164 15790 2153 15782 2143 15779
2140 15788
$$
REYNES087
WGHW70 PHFO 180900
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1100 PM HST MON AUG 17 2015
HIC003-180910-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-150818T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1100 PM HST MON AUG 17 2015
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 2160 15801 2164 15790 2153 15782 2143 15779
2140 15788
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:44 PM HST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 17, 3:44 PM HST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 344 PM HST MON AUG 17 2015 .SYNOPSIS... A TROUGH OF LOW PRESSURE NEAR THE ISLANDS WILL KEEP WINDS RATHER LIGHT THE NEXT FEW DAYS. TROPICAL HUMIDITY AND DAYTIME SEA BREEZES WILL GIVE WAY TO LOCALLY HEAVY AFTERNOON SHOWERS OR THUNDERSHOWERS. THERE WILL ALSO BE THE POSSIBILITY FOR VOG OVER THE SMALLER ISLANDS THROUGH THE MIDDLE PART OF THE WEEK. THE AIRMASS WILL STABILIZE AND TRADE WINDS WILL RETURN LATE IN THE WEEK AS THE TROUGH MOVES AWAY. && .DISCUSSION... AT THE SURFACE...A TROUGH IS LOCATED JUST W OF KAUAI AT MID- AFTERNOON. ALOFT...AN UPPER LEVEL LOW IS LOCATED N OF THE ISLANDS NEAR 30N 155W. THESE TWO FEATURES ARE INTERACTING WITH THE DEEP TROPICAL MOISTURE /PW VALUES RANGING FROM 1.6 TO 1.9 INCHES/ OVER THE ISLANDS TO GENERATE LOCALLY HEAVY SHOWERS AND THUNDERSHOWERS THIS AFTERNOON. AS DAYTIME HEATING FADES...SOME OF THIS ACTIVITY WILL PROBABLY WEAKEN OVER LAND TONIGHT...BUT SHOULD FLARE UP OVER THE COASTAL WATERS OVERNIGHT. THE LOW LEVEL TROUGH WILL CRAWL VERY SLOWLY W TONIGHT AND TUE AS THE UPPER LOW MOVES TO THE SW. THIS WILL BRING THE UPPER LOW A LITTLE CLOSER TO THE ISLANDS...WITH SLIGHTLY COOLER AIR IN THE MID LEVELS LEADING TO A MORE UNSTABLE AIRMASS ON TUE. EXPECTING ANOTHER ACTIVE CONVECTIVE DAY ON TUESDAY AS ANY MORNING SUNSHINE WILL PROVIDE THE HEATING AND SEA BREEZES FOR SHOWERS AND THUNDERSHOWERS TO BLOW UP OVER THE INTERIORS BY THE AFTERNOON. ADDITIONAL SHOWERS OR THUNDERSHOWERS COULD DEVELOP S OF THE SMALLER ISLANDS IN A ZONE OF LOW LEVEL CONVERGENCE TUE NIGHT OR WED AS THE LOW LEVEL FLOW TURNS UNSEASONABLY SE OR EVEN S AND STRENGTHENS SLIGHTLY...AND THIS IS SUGGESTED BY SOME OF THE HIGH RESOLUTION GUIDANCE. SOME OF THIS ACTIVITY COULD GET CARRIED NEAR OR OVER THE WESTERN MAIN ISLANDS DURING THIS TIME. IF THERE IS ANY SUNSHINE ON WED...AFTERNOON CONVECTION COULD DEVELOP ONCE AGAIN. IN THIS LOW LEVEL FLOW...ANY IN-SITU ACTIVITY DEVELOPING OVER THE ISLANDS WOULD TEND TO FAVOR THE INTERIOR AND NORTH SHORES. BOTH THE UPPER LOW AND THE LOW LEVEL TROUGH WILL MOVE AWAY FROM THE ISLANDS BY THU...AND MID LEVEL RIDGING AND WARMER AIR WILL BUILD IN ALOFT. THE AIRMASS WILL REMAIN QUITE MOIST AND LOW LEVEL FLOW WILL REMAIN LIGHT SE...SO AFTERNOON CONVECTION IS STILL LIKELY EVEN ON THU ALTHOUGH PERHAPS NOT QUITE AS VIGOROUS. THE LOW LEVEL FLOW WILL FINALLY START TO TURN BACK TOWARD EASTERLY TRADES AND STRENGTHEN BY FRIDAY...AND THE AIRMASS MIGHT TEMPORARILY DRY OUT A LITTLE...BUT THE GUIDANCE REMAINS LESS THAN OPTIMISTIC ABOUT ANY SIGNIFICANT DRYING TREND. THE COMPUTER MODELS CONTINUE TO DEVELOP A TROPICAL CYCLONE IN THE MONSOON TROUGH FAR TO THE SE OF THE ISLANDS. SEE TROPICAL WEATHER OUTLOOKS FROM THE CENTRAL PACIFIC HURRICANE CENTER FOR THE LATEST ON THIS DISTURBANCE. THEY GENERALLY WANT TO TAKE WHATEVER DEVELOPS WITHIN THE MONSOON TROUGH OFF TO THE NW...SHOWING WIDELY VARYING SOLUTIONS WITH VASTLY DIFFERENT IMPACTS TO THE STATE DEPENDING ON WHICH OF THE SOLUTIONS WERE TO VERIFY. BY THE WEEKEND...THERE IS A STILL A SPREAD OF OVER 500 MILES OR SO AMONG THE VARIOUS MODELS IN WHERE THIS FUTURE SYSTEM WOULD BE IF IT DEVELOPS...SO IT IS TOO SOON TO SAY WITH ANY CERTAINTY IF THIS FEATURE WOULD HAVE ANY EFFECTS ON OUR WEATHER. STAY TUNED. && .AVIATION... A TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER THE ISLANDS TONIGHT AND TUE. THIS WILL KEEP A LIGHT WIND REGIME IN PLACE...WITH DAYTIME SEA BREEZES AND OVERNIGHT LAND BREEZES EXPECTED IN MOST AREAS. MOST SHRA AND ISOLATED TSRA ARE EXPECTED TO END THIS EVENING OVER THE ISLANDS...WITH VFR CONDITIONS PREVAILING OVERNIGHT. QUITE A BIT OF SHOWER ACTIVITY IS EXPECTED TO DEVELOP AGAIN TUESDAY BY MID TO LATE MORNING...WITH ISOLATED TS POSSIBLE AS WELL. NO AIRMETS ARE CURRENTLY IN EFFECT. && .MARINE... WITH WINDS REMAINING LIGHT...RELATIVELY QUIET MARINE CONDITIONS ARE EXPECTED FOR THE NEXT SEVERAL DAYS. THE GUIDANCE ALSO DOES NOT SHOW ANY SIGNIFICANT SWELLS. THERE MAY BE SOME HEAVIER SHOWERS OR THUNDERSHOWERS OVER SOME OF THE COASTAL WATERS ZONES STARTING TONIGHT...AND CONTINUING THROUGH WED. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...R BALLARD AVIATION...JELSEMA
In the hours before
Local storm report, Aug 17, 8:18 PM HST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
818 PM HST MON AUG 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HEAVY RAIN WAILUA 22.06N 159.34W
08/17/2015 E0.00 INCH KAUAI HI LAW ENFORCEMENT
MAUI PD DISPATCH REPORTED SMALL DEBRIS/ROCKS FOR ROAD TO
HANA. NO CLOSURES.
0758 PM FLOOD KAWAIHAE 20.04N 155.83W
08/17/2015 HAWAII HI EMERGENCY MNGR
HAWAII CIVIL DEFENSE REPORTED 4 INCHES OF WATER ON ROAD
THAT IS PUUKOHOLA/KAWAIHAE ROAD. ALSO MAUNA KEA APT WERE
FLOODED AT QUEEN KAAHUMANU/KAWAIHAE WITH THE RESIDENTS
BEING EVACUATED.
0758 PM FLOOD KAWAIHAE 20.04N 155.83W
08/17/2015 HAWAII HI EMERGENCY MNGR
HAWAII CIVIL DEFENSE REPORTED ROUTE 270 MILE MARKER 0 HAD
WATER ON ROAD.
0758 PM FLOOD KAUPO 20.64N 156.12W
08/17/2015 MAUI HI LAW ENFORCEMENT
MAUI PD DISPATCH REPORTED NUU MILE MARKER 29 HAD WATER
OVER THE ROAD AND WAS THUS CLOSED.
&&
ITUUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Aug 17, 4:10 PM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Aug 17, 6:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 17, 8:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 17, 9:05 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 17, 11:07 PM HST | Areal Flood Advisory | HFO | Honolulu | 113 min |
| Aug 17, 11:46 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 18, 7:52 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 32 hr |
| Aug 18, 11:14 AM HST | Areal Flood Advisory | HFO | Kalawao | 11 hr |
| Aug 18, 11:59 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 18, 12:02 PM HST | Areal Flood Advisory | HFO | Kauai | 4 hr |
| Aug 18, 12:29 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 18, 1:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.